Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Bounds on differences of adjacent zeros of Bessel functions and iterative relations between consecutive zeros

Author: Javier Segura
Journal: Math. Comp. 70 (2001), 1205-1220
MSC (2000): Primary 33C10
Published electronically: June 12, 2000
MathSciNet review: 1710198
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information


Bounds for the distance $\vert c_{\nu ,s}-c_{\nu \pm 1 , s^{\prime}}\vert$ between adjacent zeros of cylinder functions are given; $s$ and $s^{\prime}$ are such that $\nexists c_{\nu,s^{\prime\prime}}\in ]c_{\nu ,s},c_{\nu\pm 1,s^{\prime}}[$; $c_{\nu ,k}$ stands for the $k$th positive zero of the cylinder (Bessel) function $\mathcal{C}_{\nu}(x)=\cos\alpha J_{\nu}(x) - \sin\alpha Y_{\nu}(x)$, $\alpha \in [0,\pi[$, $\nu \in {\mathbb R}$.

These bounds, together with the application of modified (global) Newton methods based on the monotonic functions $f_{\nu}(x)=x^{2\nu -1}\mathcal{C}_{\nu}(x)/\mathcal{C}_{\nu -1}(x)$ and $g_{\nu}(x)=-x^{-(2\nu +1)}\mathcal{C}_{\nu}(x)/\mathcal{C}_{\nu +1}(x)$, give rise to forward ( $c_{\nu ,k} \rightarrow c_{\nu ,k+1}$) and backward ( $c_{\nu ,k+1} \rightarrow c_{\nu ,k}$) iterative relations between consecutive zeros of cylinder functions.

The problem of finding all the positive real zeros of Bessel functions $\mathcal{C}_{\nu}(x)$ for any real $\alpha$ and $\nu$ inside an interval $[x_{1},x_{2}]$, $x_{1}>0$, is solved in a simple way.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 33C10

Retrieve articles in all journals with MSC (2000): 33C10

Additional Information

Javier Segura
Affiliation: Instituto de Bioingeniería, Universidad Miguel Hernández, Edificio La Galia, 03202-Elche, Alicante, Spain

Keywords: Bessel functions, cylinder functions, adjacent and consecutive zeros, global Newton method
Received by editor(s): January 7, 1999
Received by editor(s) in revised form: June 28, 1999
Published electronically: June 12, 2000
Article copyright: © Copyright 2000 American Mathematical Society